Thunderstorm Wind, Ottawa
- When
- August 14, 4:19 PM CST to 4:20 PM CST
- Where
- Ottawa County, 3.62 mi SSW of Wells
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.100, -97.570
Trailer flipped over and destroyed.
Severe thunderstorms produced numerous reports of damaging winds during the evening of August 14th. Many of the damage reports were likely due to what are called wet downbursts of locally damaging winds of 65 to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe thunderstorms produced numerous reports of damaging winds during the evening of August 14th. Many of the damage reports were likely due to what are called wet downbursts of locally damaging winds of 65 to 80 mph. A supercell thunderstorm also developed near a warm frontal boundary and did produce a brief tornado based on photos however no damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 14, 1:35 PM CST, 2 hours 44 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 235 PM CDT Wed Aug 14 2024 .KEY MESSAGES... - A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees. - Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour. && .DISCUSSION... Issued at 200 PM CDT Wed Aug 14 2024 Cloud cover has been slow to clear today in the wake of a departing MCS that moved through Missouri. A quasi-warm front has setup across northeast Kansas early this afternoon. The boundary layer has been slow to mix out over most of the area, thus, temperatures have not risen as quickly as earlier anticipated. Only far southern/western areas are currently seeing heat indicies rising to advisory levels, but as the warm front retreats to the north and southerly flow increases, temperatures, and therefore heat indicies, should quickly rise. Therefore, will maintain the ongoing Heat Advisory. A mid-level shortwave trough is moving into the central Plains this afternoon, pushing a surface trough into central KS. Ascent from the passing wave and convergence along the surface trough will be sufficient for convective initiation to occur between 5-7PM across central Kansas. Large hail, damaging wind and heavy rain are the main threats with storms that fire along the trough with MUCAPE of 2000-3000 J/kg, bulk shear around 30 knots, DCAPE of 1000+ J/Kg and PWATS in the 2-3 inch range. Storm motions are favored to be largely parallel to the surface trough which could lead to training of storms unless the advancing shortwave keeps the overall complex of storms progressing to east fast enough. If storms train over the same areas, the flooding potential increases with 2-3 inch per hour rainfall rates. Another potential area of development is the retreating warm front across northeast Kansas. Some of the 12z/18z CAMS are suggesting some isolated cells could develop along the front, or differential heating boundary, later this afternoon. If a storm does develop along this boundary, all severe hazards will be possible, including tornadoes due to a sharply turning wind profile and locally enhanced SRH along the boundary. The surface trough stalls across the area on Thursday with several perturbations in the flow passing through. The first wave could keep some showers and storms around through the morning hours ahead of the next wave that moves through during the afternoon and evening. Key mesoscale details such as how much heating will take place after any morning convection are uncertain, but the passing wave could generate additional storms during the afternoon and evening. Shear is better, but instability is weaker compared to the environment that is expected this afternoon. If sufficient destabilization can occur, strong to severe storms are possible with large hail, damaging wind gusts, and heavy rainfall being the main hazards. Several passing waves bring periodic chances for showers and storms through the weekend. Temperatures remain right around climatological normals for this time of year in the upper 80s to low 90s. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1224 PM CDT Wed Aug 14 2024 VFR at all TAF sites through the early evening as stratus clears. A cold front will move through tonight, bringing a chance of thunderstorms and westerly wind shift. The most likely time for the frontal passage and storms is after 02z at KMHK and after 04z at KTOP/KFOE. Showers and storms should be out of the area by 12z. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022- KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039- KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && DISCUSSION...Jones AVIATION...Jones
Hazardous Weather Outlook National Weather Service Topeka KS 356 AM CDT Wed Aug 14 2024 KSZ008>012-020-150900- Republic-Washington-Marshall-Nemaha-Brown-Cloud- 356 AM CDT Wed Aug 14 2024 This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms, some severe, impact the area this evening with large hail, damaging wind gusts, and locally heavy rainfall being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional strong to severe storms are possible on Thursday. Large hail, damaging wind gusts, and locally heavy rainfall will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ021>024-026-034>040-054>056-058-059-150900- Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 AM CDT Wed Aug 14 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A Heat Advisory is in effect this afternoon as heat index values reach 103-107 degrees. Thunderstorms, some severe, impact the area this evening with large hail, damaging wind gusts, and locally heavy rainfall being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional strong to severe storms are possible on Thursday. Large hail, damaging wind gusts, and locally heavy rainfall will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
19 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.
Trailer flipped over and destroyed.
Power pole downed. Time estimated by radar.
A storm chaser provided photos of what appeared to be a ragged funnel on the ground. No damage was reported with this tornado. Times were based on radar data and photos.
Radar data along with social media photos and storm chaser accounts suggest that a small brief tornado occurred in this location. Less a minute and no damage reported.
Report from observer.
A hay barn roof was torn off.
Lots of tree damage across the town with large tree limbs downed and tree trunks snapped. Time estimated from radar.
Report relayed by the EM. Damage to the roof of a garage. Time estimated radar and report was delayed.
Three inch tree limbs broken and power poles were broken.
Siding blown off a building and widespread tree damage. Time estimated based of radar.
Two coal cars were blown over.
Public report.
Multiple trees are damaged with large limbs down. Time estimated from radar.
Measured by the Mesonet.
Estimated from off-duty employee.
Off duty NWS employee.
Widespread tree damage with some one to three feet diameter trees down around the Oakland neighborhood. Power lines are also down on multiple roadways.
ASOS station in Topeka before the power to the site went out.
Winds were 60-70 mph with multiple transformers flashing.
Personal weather station.
Three foot diameter tree down. Several large trees down at US 24 and Clark road (diameter ranges from 2-4 feet).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200209, 1200211, 1200201, 1200202, 1200203, 1200206, 1193089, 1193091, 1200312, 1200212, 1200215, 1200217, 1200219, 1200305, 1200308, 1200313, 1200309, 1200314, 1200315, 1200316, 1200310, 1200317, 1200318, 1200319, 1200311.